Kentucky, 2006

Flash Flood in Kentucky, September 23, 2006

September 23, 2006 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 23, 3:28 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 23, 3:28 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT SAT SEP 23 2006

.DISCUSSION...
LINE OF VERY ACTIVE STORMS NOW ENTERING OUR NRN COUNTIES WITH THE
LINE EXTENDING SOUTHWEST TO AROUND BNA. CLOUD TOPS HAVE BEEN WARMING
AND SVR THREAT HAS DIMINISHED. BUT WITH THE HISTORY OF RA+...ESP
ALONG AND NORTH OF I64...THESE STORMS WILL LIKELY PRODUCE ENUF RAIN
TO CREATE ADDITIONAL FLOODING CONCERNS...HENCE THE FLASH FLOOD WATCH
HAS BEEN EXTENDED THRU SUN 15Z. COLD FNT STILL TRAILING THE CURRENT
ACTIVITY AND NOT EXPECTED TO PUSH THRU OUR CWFA BEFORE 12Z SUN. ALL
MODELS ARE IN CLOSE AGREEMENT THAT THE FNT WILL SPAWN ANOTHER BAND OF
HEAVY RAIN WITH 1-2 IN ADDITIONAL RAIN. ONLY DISAGREEMENT IS IN
TIMING OF FNTL PASSAGE WITH THE NAM ABOUT 2-3HRS AHEAD OF THE GFS.

IN THE EXTENDED...THERE ARE SOME TIMING DISFFERENCES AND HAVE
FOLLOWED THE 06Z GFS FOR GUIDANCE AS THE 12Z GFS HAS PUSHED THE NEXT
SYSTEM THRU FASTER. HAVE GONE SLIGHTLY SLOWER THAN PREV FCST WITH
BULK OF PCPN NOW FCST FOR THU NITE AND FRI MORN. OTHERWISE...FAIR AND
COOL WILL BE THE WATCH WORDS.

&&

.PREV DISCUSSION...
752 AM EDT SAT SEP 23 2006

DISCUSSION...
UPDATED THE FORECAST FOR THE FIRST THREE PERIODS TO REFLECT THE
CURRENT CONDITIONS AND TO AGREE WITH THE LATEST WATCHES AND
WARNINGS. THE MOREHEAD STATE POLICE REPORTED 4.21 OF RAIN FOR LAST
24 HOURS. THE REST OF THE FORECAST IS ON TRACK. ANOTHER UPDATE WILL
BE REQUIRED WHEN THE TORNADO WATCH EXPIRES. THE THUNDERSTORMS LAST
NIGHT AND THIS MORNING HAVE SHOWN A LOT OF ROTATION DUE TO THE VERY
STRONG WIND SHEAR. THERE WERE SEVERAL STORMS THAT WERE VERY CLOSE TO
FORMING A TORNADO...HOWEVER...THERE WERE NONE THAT ACTUALLY FORMED.
IF THE CLOUDS ARE ABLE TO THIN SOME THIS AFTERNOON...THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE MUCH GREATER. THE REST OF THE FORECAST
IS ON TRACK. THE TORNADO WATCH FOR WAYNE AND MCCREARY COUNTIES WILL BE
CANCELED BY 8:30 AM.

403 AM EDT SAT SEP 23 2006

DISCUSSION...
THE SKY OPENED UP TONIGHT OVER THE NORTHERN PORTION OF THE FORECAST
AREA AND ESPECIALLY TO THE WEST OF THE FORECAST AREA. A WARM FRONT
MOVED ACROSS THE AREA THIS EVENING. A SQUALL LINE EXTENDED FROM
ELLIOT TO MONTGOMERY COUNTIES AND THEN WESTWARD INTO CENTRAL
KENTUCKY. ALONG THIS LINE...HEAVY PRECIPITATION HAS OCCURRED. UP TO
SIX INCHES OF RAIN FELL OVER THE LEXINGTON AREA AND THE RADAR
ESTIMATE IS INDICATING THAT 3-4 INCHES OF RAIN HAS FALLEN IN THE
PAST 24 HOURS GENERALLY NORTH OF I-64. A TORNADO WATCH WAS ISSUED FOR
FOR THE SOUTHWEST COUNTIES DUE TO THE INCREDIBLE WIND SHEAR. THINGS
SHOULD DID DOWN A BIT THIS MORNING...HOWEVER AS THE HEATING GETS
GOING THIS AFTERNOON...THE POSSIBILITY OF SEVERE THUNDERSTORMS WILL
BE A FACTOR. THE FRONT WILL MOVE THROUGH THE AREA SATURDAY EVENING
THROUGH THE OVERNIGHT. AS IT DOES...IT HAS THE POTENTIAL FOR DUMPING
AN ADDITIONAL INCH OF RAIN OVER THE AREA. THE AREA NORTH OF I64 WILL
BE ESPECIALLY VULNERABLE FOR ADDITIONAL FLASH FLOODING WITH THIS NEXT
BATCH OF PRECIPITATION ON SATURDAY NIGHT. THINGS WILL START DRYING UP
ON SUNDAY AS THE FRONT CONTINUES MOVING TO THE SOUTH.

1159 PM EDT FRI SEP 22 2006

CLUSTER OF THUNDERSTORMS MOVING EAST ACROSS CENTRAL KY IN WARM AND
MOIST AIRMASS IS EXPECTED TO MOVE ACROSS THE CWA OVERNIGHT. VERY
HEAVY RAIN AND FLASH FLOODING HAVE BEEN REPORTED IN THOSE AREAS.
OPTED TO HOIST A FLASH FLOOD WATCH UNTIL 8 AM SAT MORNING FOR AREAS
MAINLY ALONG AND NORTH OF THE MTN PARKWAY. THOSE AREAS ALREADY HAVE
RECEIVED BETWEEN ONE AND 1.75 INCHES OF RAIN EARLIER TODAY. RAISED
POPS IN ADVANCE OF THIS SYSTEM. OTHERWISE...ONLY MINOR CHANGES WERE
MADE TO THE GRIDS AND ZFP.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KYZ044-KYZ050-
KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079-KYZ080-
KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106-KYZ107-
KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115-KYZ116-
KYZ117-KYZ118-KYZ119-KYZ120.

&&

DUSTY
Hazardous weather outlook, Sep 23, 3:45 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT SAT SEP 23 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
445 PM EDT SAT SEP 23 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL TRACK ACROSS EASTERN KENTUCKY TONIGHT
WITH MANY STORMS PRODUCING HEAVY RAIN. WITH THE PREVIOUS HEAVY RAIN
HAVING ALREADY SATURATED THE GROUND...EXPECT ANY ADDITIONAL RAINFALL
TO CREATE ADDITIONAL FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH THE PASSAGE
OF A VIGOROUS COLD FRONT. ADDITIONAL HEAVY RAIN WITH THESE STORMS
WILL AGAIN CREATE FLASH FLOODING CONCERNS WITH THE POTENTIAL FOR
RISES ON THE LARGER RIVERS.

THUNDERSTORMS ARE AGAIN FORECAST FOR THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE REQUESTED TO CALL IN
REPORTS OF HEAVY RAIN...FLOODING AND SEVERE WEATHER.

DUSTY

In the hours before

Local storm report, Sep 23, 11:12 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1212 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      6 W OWINGSVILLE         38.14N 83.87W
09/23/2006                   BATH               KY   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED BALD EAGLE BRIDGE UNDER WATER.
            ALSO RESIDENTS EVACUATED FROM HOMES IN WESTERN PORTIONS
            OF THE COUNTY. U.S. HWY 60 UNDER 3 FEET OF RUNNING WATER
            AND HWY 36 IN SHARPSBURG UNDER WATER. BOTH HIGHWAYS
            IMPASSIBLE. EVENTS BEGAN WITH FLOODING OF HIGHWAYS AT
            ABOUT 230 AM.

0330 AM     FLASH FLOOD      MOUNT STERLING          38.06N 83.95W
09/23/2006                   MONTGOMERY         KY   LAW ENFORCEMENT

            FLASH FLOODING COUNTY WIDE. ROADS IN AND OUT OF MOUNT
            STERLING IMPASSIBLE AND CLOSED. SEVERAL EVACUATIONS OF
            RESIDENTS FROM HOMES ACROSS THE COUNTY. EVENTS BEGAN
            AROUND 3 AM.

0330 AM     FLASH FLOOD      HAYS CROSSING           38.24N 83.45W
09/23/2006                   ROWAN              KY   EMERGENCY MNGR

            FIVE RESDIENTS EVACUATED FROM HOMES IN HAYS CROSSING AREA
            DUE TO FLOODING.

0330 AM     FLASH FLOOD      MOUNT STERLING          38.06N 83.95W
09/23/2006                   MONTGOMERY         KY   LAW ENFORCEMENT

            MULTIPLE STREETS STILL CLOSED IN MOUNT STERLING AND ROADS
            CLOSED ACROSS THE COUNTY ALL DUE TO HIGH WATER. STREET
            CLOSURES IN MOUNT STERLING INCLUDE EAST MAIN FROM WILLOW
            ST TO HIGH ST, HINKSTON DOWN TO GARDEN SPRING, AND QUEEN
            ST AT WYKAGLE. COUNTY ROADS STILL CLOSED INCLUDE HINKSTON
            PIKE, HOWARDS MILL ROAD, ROGERS MILL, CECIL PIKE, AND
            STEPSTONE ROAD.

0421 AM     FLASH FLOOD      5 W FRENCHBURG          37.95N 83.71W
09/23/2006                   MENIFEE            KY   LAW ENFORCEMENT

            HIGHWAY 460 WEST CLOSED FOR FLASH FLOOD. ALSO ROUTE 36
            HAD WATER OVER ROAD WITH WATER CLOSE TO HOMES BUT NOT
            FLOODING.

0615 AM     FLASH FLOOD      WRIGLEY                 38.02N 83.27W
09/23/2006                   MORGAN             KY   LAW ENFORCEMENT

            HIGHWAY 711 IMPASSABLE DUE TO FLOODING.

0810 AM     FLASH FLOOD      LONDON                  37.13N 84.08W
09/23/2006                   LAUREL             KY   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN LONDON...INCLUDING TOBACCO
            ROAD...MIDDLEGROUND WAY AND COOLIDGE.

&&

JCARICO
Local storm report, Sep 23, 4:16 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
516 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 S FAUBUSH             37.01N 84.82W
09/23/2006  E1.00 INCH       PULASKI            KY   TRAINED SPOTTER

&&

JCARICO
Local storm report, Sep 23, 4:21 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SOMERSET                37.08N 84.61W
09/23/2006  E0.75 INCH       PULASKI            KY   LAW ENFORCEMENT

            PENNY SIZE HAIL ON BODOCK ROAD.

&&

JCARICO
Local storm report, Sep 23, 4:41 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      8 NW IRVINE             37.78N 84.07W
09/23/2006                   ESTILL             KY   LAW ENFORCEMENT

            WATER OVER NOLAND CREEK ROAD MAKING IT IMPASSABLE.

&&

JCARICO
Local storm report, Sep 23, 4:46 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     8 NW IRVINE             37.78N 84.07W
09/23/2006                   ESTILL             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NOLAND CREEK...OLD FOX AND NEW
            FOX ROADS. ALSO...TREE ON HOUSE ON DRY RIDGE ROAD.

&&

JCARICO
Local storm report, Sep 23, 4:51 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MAYTOWN                 37.85N 83.47W
09/23/2006                   MORGAN             KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HWY 2027 NEAR MAYTOWN.

&&

ABE

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Estill

When
September 23, 5:12 PM EST to 5:16 PM EST
Where
Estill County, 1 mi NW of Hargett
Reported by
LAW ENFORCEMENT
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Six inches of water over Hargett Parving Road, road closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533980.